Help and advice please for a diabetic seizure


(morseyami) #1

Hello, my son, aged 17 was away in Iceland on a sch trip. On the last night at about 3am it seems he suffered a seizure. The other 2 boys who were in the room with him were awoken by loud noises and they thought someone was attacking my son. Apparently his tongue was hanging out and he was also shaking.It was a very scary experience for them. They ran to get the teacher who rubbed gel into his mouth and fed him dextrose tablets. After about 5/10 mins he came around. Unfortunately my son didnt test his BS that night before going to bed. He did however have a sugary drink before he sleft. In 4 years this is the first time this has happened. He has good hypo awareness and when he went to bed thst night he sats he felt just fine. The diabetic team who I have spoken to since his return have told me thst although the treatment he was given by the teacher did work, their advice would be not to have tried to put anything in his mouth if he was in such a stare but ratger to have administered the glucagon injection.has anyone else experienced tjis , I am extremely worried at the moment.


(joe) #2

hi @morseyami, I am very sorry to hear about this it seems like a nightmare.

I get into trouble when travelling because my overnight sugars are hard to predict. I tend to need more insulin at night but when I am travelling and out of my native time zone, it is kind of a guess.

I have read about seizures being caused by rapidly dropping blood sugar or by very low blood sugar. I have never had a severe hypo where I needed help so I can’t comment further. What I do know is that gel and dex tabs by mouth are extremely dangerous when a person is unconscious because they can choke. The only safe method for a unconscious person would be an IV with glucose or a glucagon shot. The glucagon is portable and can be given by a delegate. The IV can only be administered by a hospital or paramedic.

the only defense I have when travelling is more blood sugar testing, and when in doubt I take long acting carbs (like sugar+ protein or sugar + fat) for the overnight. Everything we do has an element of risk. The risk can’t be the only factor in the decision to travel or try something new. I tend to think of these things as something to learn from. I hope your son is okay now, please let us know with an update.

-Joe


(morseyami) #3

Hi Joe, thank you so much for your reply. My son is ok now, although as his mum , i am feeling very protective of him at the moment as the incident is still too fresh in my mind. I hope it is a good wake up call for him and to us too. More BS testing has been agreed upon when he is travelling and out of his routine.

Thanks again


(moose) #4

I am so sorry your son had to experience a seizure, especially in another country. My daughter had experienced a seizure and it is one of the worst sites to experience-it stays in your mind. I too am constantly worried about my daughter who is now 19 and away to college. In order to ease my mind, I have told everyone I know, including her roommate what to do in case of an emergency. The worry will never really go away unfortunately. I don’t know if your son has an insulin pump, which made a huge change for my daughter. I’m interested in getting he a new pump with Dexcom-which checks the boood glucose every 5 minutes. It also alarms the individual they are high or low.

Again, I am so sorry you went through this.


(morseyami) #5

Thank you for your reply, very appreciated. No he is not on a pump unfortunately because he doesn’t like the idea of something being attached to him. Our team have tried to convince him that its a good idea, but he says a big no the idea of a pump. :frowning:
Perhaps in time he may change his mind. Thanks once again for support, best wishes to you :slight_smile:


(ksmerk12) #6

Yes, glucagon is the best treatment for a seizure. However, personally I would take the gel in my mouth over nothing at all if glucagon wasn’t available. The dex tablets really were a choking hazard and I would definitely stay away from those if the person isn’t conscious. When I was a counselor at a diabetes camp, only the medical staff was permitted to administer glucagon if needed. The counselors were advised to administer glucose gel until the medical staff could be respond. I had to do it once for one of my campers.

On a personal note, I have a lot of experience with seizures. I’ve been T1D for over 30 years, and growing up I used to have seizures due to lows anywhere from 1-3 times a year. My last one was now 15 years ago, when I was a senior in high school. My point is that these things can happen, and they will be scary when they do, but your son will move on and be just fine. Be cautious and learn from this, but don’t let the fear of diabetes consume you or him.


(morseyami) #7

Thank you very much for your reply. Thank you for the reassurance re seizures. Glad to know you haven’t had one for many yrs now.
Yes, be cautious and learn from this…very good advice!


(vdenerson) #8

Hi. My heart goes out to you. My daughter had a seizure one month before going away to college. Was absolutely the worst experience of my life. When I heard her - I somehow immediately knew instinctively what was happening - I ran and got a glucagon shot - BROKE it- had to run and find another. 2-3 minutes she slowly but surely came back to us. Long story short she is now on a CGM which communicates with my cell. I know at all times what she is at and at night when she is trending down I receive an alarm(as well as her). Seriously the best thing we have gotten. She doesn’t always feel her lows anymore so I’m on it and wake her to have juice and a cookie or something (she’s not away to school anymore). Any questions feel free to contact me.
Adenerson@aol.com


(RichardV) #9

I was diagnosed in 1945, and I had many seizures while growing up. My mom kept a glass of sugar water handy at night. My dad raised me up and sat behind me in bed. My mom rubbed sugar water on my lips in generous amounts. I licked my lips and eventually stopped my tossing and tensing of my muscles. Then I was able to sip small amounts of the sugar drink. There was nothing that would make me choke while there was sugar being rubbed on my lips. After being married in 1964, my wife copied my mom’s routine. I was still having seizures, maybe twice per year. Doctors in southern Virginia new very little about diabetes back then, and they did not have advice for my parents. There was no glucagon that could be used at home. Glucagon shots are the obvious solution that can be used safely. Your son can carry a glucagon kit with him wherever he goes. That is my advice.


(morseyami) #10

Oh my, I am grateful that glucagon kits are now available. Thank you very much for your reply and advice. There has been so much progress and development with T1D since 1945 hasn’t there.
Best wishes to you.